Alert archive / Tennessee / Flash Flood Warnings in 2003
Flash Flood Warning 52, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Nov 18, 2003, 1:55 PM CST for Franklin County, Lincoln County, Moore County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 18, 2003, 1:55 PM CST (19:55 UTC)
- Expired
- Nov 18, 2003, 5:00 PM CST
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
Counties Franklin County, TN, Lincoln County, TN, Moore County, TN
The radar
The Northeast Alabama radar (KHTX), 42 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1000 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 325 m²/s²
- 0-3 km storm-relative helicity
- 386 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KHUN 181956
FFWHUN
TNC051-103-127-182300-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
155 PM CST TUE NOV 18 2003
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
MOORE COUNTY IN TENNESSEE
LINCOLN COUNTY IN TENNESSEE
FRANKLIN COUNTY IN TENNESSEE
* UNTIL 500 PM CST
* AT 155 PM CST...WEATHER SERVICE RADAR INDICATED VERY HEAVY RAINFALL
WAS OCCURRING ACROSS FRANKLIN AND MOORE COUNTIES...AND HAD
OCCURRED EARLIER IN LINCOLN COUNTY. THE RAIN AREA IS MOVING EAST
AT 20 MPH.
RAINFALL WILL CONTINUE ACROSS THE WARNED AREA FOR THE NEXT FEW
HOURS. RAINFALL AMOUNTS OVER AN INCH HAVE OCCURRED...AND IN THE
HILLY AREAS OF SOUTHERN MIDDLE TENNESSEE...ANY ADDITIONAL RAINFALL
COULD CAUSE FLASH FLOODING.
* SOME LOCATIONS AFFECTED INCLUDE...
COWAN...DECHERD...ESTILL SPRINGS...FAYETTEVILLE...HUNTLAND...
LYNCHBURG...SEWANEE AND WINCHESTER
DURING FLASH FLOODING...WATER LEVELS IN AREA STREAMS AND RIVERS CAN
RAPIDLY INCREASE...TRANSFORMING THEM INTO RAGING CURRENTS. NEVER
ATTEMPT TO CROSS FLOOD WATERS BY VEHICLE OR FOOT. MOVE TO HIGHER
GROUND
LAT...LON 3520 8682 3537 8659 3535 8603 3525 8588
3500 8588 3500 8683
$$
JE/23What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Nov 18, 11:58 AM CST, 1 hour 57 minutes earlier.
Area forecast discussion, Nov 18, 11:58 AM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 1158 AM CST TUE NOV 18 2003 .UPDATE... QUICK UPDATE HERE TO REMOVE MENTION OF TORNADO WATCH THAT WILL BE EXPIRING AT NOON. LARGE AREA OF MDT/HVY PCPN TO SLOWLY PUSH WEST TO EAST ACROSS THE AREA THROUGH THE EVENING HOURS. MAIN SEVERE THREAT HOLDING JUST TO OUR SOUTH THUS FAR...WITH THE BIGGEST CONCERN ACROSS OUR AREA BEING LOCALIZED FLOODING AND SOME GUSTY WINDS ACCOMPANYING THE MORE INTENSE PCPN. EXPECT TEMPERATURES TO HOLD STEADY IN THE MID/UPPER 60S FOR THE REMAINDER OF THE AFTN...AND WILL ADJUST DOWNWARD ACCORDINGLY. UPDATE OUT SHORTLY... && .HUN WATCHES/WARNINGS/ADVISORIES... AL...FLOOD WATCH FOR N AL THIS AFTERNOON AND TONIGHT. TN...FLOOD WATCH FOR SOUTHERN MID TN THIS AFTERNOON AND TONIGHT. && MR
Hazardous weather outlook, Nov 18, 1:00 PM CST, 55 minutes before
ALZ001>010-016-TNZ076-096-097-190300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 100 PM CST TUE NOV 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...(THIS AFTERNOON AND TONIGHT)... AN INTENSE LINE OF HEAVY RAIN AND THUNDERSTORMS WILL CONTINUE MOVING EAST ACROSS THE TENNESSEE VALLEY THIS AFTERNOON AND EARLY EVENING. THIS LINE WILL CONTAIN STRONG TO DAMAGING WIND GUSTS UP TO 70 MPH. ALSO...RAINFALL AMOUNTS UPWARDS OF 1 TO 2 INCHES CAN BE EXPECTED AS THIS PRECIPITATION MOVES THROUGH. LOCATIONS EAST OF I-65 ARE EXPECTED TO BE AFFECTED BY THIS INTENSE LINE. AS A STRONG UPPER LEVEL SYSTEM AND ASSOCIATED COLD FRONT APPROACH THE AREA TONIGHT...ADDITIONAL SHOWERS AND THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ACROSS THE ENTIRE TENNESSEE VALLEY. A FEW STORMS MAY BECOME STRONG TO MARGINALLY SEVERE...WITH LARGE HAIL AND WIND GUSTS UP TO 50 MPH THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)... THUNDERSTORM THREAT WILL QUICKLY DIMINISH FROM WEST TO EAST BY WEDNESDAY MORNING AS THE COLD FRONT SWEEPS ACROSS THE TENNESSEE VALLEY. DEVELOPING NORTHWEST WINDS OF 15 TO 25 MPH ON WEDNESDAY MAY BRIEFLY GUST UP TO 35 MPH...BEFORE DIMINISHING BY WEDNESDAY NIGHT. DRIER WEATHER IS EXPECTED THURSDAY THROUGH SATURDAY. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE NEXT COLD FRONT BY LATE SUNDAY INTO MONDAY. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL CONTINUE THROUGH THIS EVENING...AND MAY BE NECESSARY AGAIN TONIGHT. MR
In the hours before
Special weather statement, Nov 18, 11:58 AM CST, 1 hour 57 minutes before
ALZ001>003-181900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1158 AM CST TUE NOV 18 2003 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN AND WIND ACROSS NORTHWEST ALABAMA... AT NOON...AN AREA OF RAIN...WITH EMBEDDED THUNDERSTORMS...WAS MOVING ACROSS NORTHWEST ALABAMA. MOVEMENT OF THESE SHOWERS AND THUNDERSTORMS IS NORTHEAST AT 30 MPH. AREAS THAT WILL BE AFFECTED THROUGH 1 PM INCLUDE RUSSELLVILLE...AND THE FLORENCE AND MUSCLE SHOALS AREAS. THESE SHOWERS AND THUNDERSTORMS ARE CAPABLE OF PRODUCING PERIODS OF HEAVY RAIN ACROSS NORTHWEST ALABAMA. RAINFALL AMOUNTS UP TO 3/4 OF AN INCH ARE POSSIBLE IN SOME LOCATIONS. WIND GUSTS UP TO 45 MPH ARE ALSO POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO...OR A FAVORITE MEDIA OUTLET...FOR FURTHER STATEMENTS...WATCHES...OR WARNINGS. 24
Special weather statement, Nov 18, 12:19 PM CST, 1 hour 36 minutes before
ALZ004-181900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1219 PM CST TUE NOV 18 2003 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN AND WIND ACROSS LAWRENCE COUNTY... AT 12:15 PM...AN AREA OF RAIN...WITH EMBEDDED THUNDERSTORMS...WAS MOVING ACROSS LAWRENCE COUNTY. MOVEMENT IS TO THE NORTHEAST AT 35 MPH. AREAS THAT WILL BE AFFECTED THROUGH 1 PM INCLUDE MOULTON AND TOWN CREEK. THESE SHOWERS AND THUNDERSTORMS ARE CAPABLE OF PRODUCING PERIODS OF HEAVY RAIN. RAINFALL AMOUNTS UP TO 3/4 OF AN INCH ARE POSSIBLE IN SOME LOCATIONS. WIND GUSTS UP TO 45 MPH CAN ALSO BE EXPECTED. STAY TUNED TO NOAA WEATHER RADIO...OR A FAVORITE MEDIA OUTLET...FOR FURTHER STATEMENTS...WATCHES...OR WARNINGS. 24
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 18, 1:19 PM CST | Severe Thunderstorm Warning | HUN | Lincoln | 41 min |
| Nov 18, 1:47 PM CST | Severe Thunderstorm Warning | HUN | Franklin | 43 min |
Nearby
Flash Flood Warnings in Tennessee, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.